News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Pediatrics Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pediatrics Answers List

Forum Name: Pediatric Topics

Question: 10 1/2 year old with high fevers 103-4 & low serum sodium


 a concerned mom - Sat Aug 21, 2010 8:45 pm

My son is 10 1/2.. when he was between the ages of 6 and 8 every month like clockwork he had a spiking fever 103 to 104 F, nasea with maybe one bout of vomiting, and he complained his tummy hurt although the dr's could find no evidence of why. then after three days it always seemed to go away..with or without antibiotics.. now its starting to happen again. This time the hospital payed special attention to his sodium being at 128 and his urine sodium content being quite high. they admitted did several blood tests. They checked for Addington's and it was negative. he did have a positive blood culture for strep. A strep throat culture was sent and it was negative. A CXR was done and it was negative. He was given only IV solution for the 4 days and once the positive blood strep culture came back they gave him Pencillin. Every morning his serum sodium was low but by evening it would be just barely at the "normal" range. I was also told he had a heart murmur (which they said could be due to the fever) and blood in his urine. I have looked back over some of the bloodwork done over the years and also see his platelet count is quite high...and his sodium was low but only at 133 in previous blood results. As his fever came down and his blood work was getting better they discharged him. Can anyone tell me what could possibly be going and what to ask about as four years of this is just to much.

thanks in advance...
 Dr.M.jagesh kamath - Thu Aug 26, 2010 2:44 am

User avatar Hello,When a child is admitted with fever IV infusions of hypotonic solutions are common.This apparently leads to over production of vasopressin otherwise known as ADH.This leads to hyponatremia(Low Sodium) which again may be related to the febrile process itself.The condition settles after the fever stops,and IV is withdrawn.So ideally isotonic solutions may be used to prevent this.
Pediatric Nephrology
Volume 24, Number 3, 507-511, DOI: 10.1007/s00467-008-1053-1
Original Article

Hyponatremia due to an excess of arginine vasopressin is common in children with febrile disease
Hiroya Hasegawa, Soichiro Okubo, Yohei Ikezumi, Kumiko Uchiyama, Toru Hirokawa, Harunobu Hirano and Makoto Uchiyama
Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here